

# **Annual Department Chairs' Workshop**

July 15-16, 2019 in Chicago, IL Agenda

Exact Scheduling of Sessions is Subject to Change

# July 14

Check in at Aloft Hotel Mag Mile (243 East Ontario Street, Chicago, Illinois, 60611) and have dinner on your own. Check in begins at 3:00 PM on Sunday, July 14. If you arrive prior to check in, the hotel has assured us that you may leave your bags at the front desk until your room is ready.

# Day 1 (July 15)

\*\*From 8:15, coffee service and continental breakfast available in meeting space (420 E. Superior St., Chicago, IL 60611)

#### 9:00-9:30 am: Welcome and Introductions

James Grossman, Kevin Boyle

#### 9:30-10:15 am: Plenary: Being a Chair: Beyond the Job Description

Elizabeth Lehfeldt, Tyler Stovall, Jeff McClurken

- Managing teaching, research, and administration
- Institutional thinking
- Negotiating new identity as an administrator/becoming a leader on campus
  - Mentoring faculty
  - Advocating for faculty with upper administration
- Role of chair on broad administrative ecology: level of authority and power in department and within institution

15 min break

# 10:30-11:30 am: Breakout Session I: Administrative Imperatives

Breakout out by institution type

- PhD-granting: Tyler Stovall
- Public non-PhD granting: Elizabeth Lehfeldt
- Liberal arts college: Jeff McClurken
- *Note:* Some institutions will not fit neatly into these categories. Participants should attend the break out group that suits their needs for each institution break out.

#### Topics to discuss:

- Assessment and reporting
- Accreditation/external review
- Institutional Research
- General Education requirements



15 min break

#### 11:45-12:45 pm: Breakout Session II: Nitty Gritty of Institutional and Administrative Work

Some topics may be moved to Breakout Session V

Facilitators tailor as they see fit:

- Budgets: how to
- Dual Enrollment/Concurrent Enrollment
- Working with administrators across campus
- Campus digital environment and imperatives: obligation, opportunity, or otherwise?
- Fundraising
- Running an effective meeting

#### 1:00-2:00: Lunch (provided onsite)

# 2:00-3:15 pm: Plenary: Institutional Context and Building Departmental Culture

Topics to discuss:

- Building alumni networks
- Advocate and/or ambassador for the department across campus
- Power dynamics
- Faculty/staff relations

15 min break

### 3:30-4:45 pm: Breakout Session III: Care and Management of Faculty

Some topics may be moved to Breakout Session V

Facilitators tailor as they see fit:

- Strategies to support contingent faculty
- Sexual Harassment: policies and best practices
- Faculty Professional Development
- Difficult faculty members, department dysfunction
- Managing tenure and promotion

15 min break

# 5:00-5:45 pm: Group Lightning Round

Kevin Boyle & James Grossman to run

An open-ended lightning round in which everyone is encouraged to throw out creative ideas about any relevant topic even if they are just ideas with no implementation plan. Two minutes per speaker. Contributions will be used to generate break out topics for Day 2.

Break

#### 7:00-10:00 pm: Workshop Dinner at Carmine's on Rush (1043 N Rush Street), South Room

# Day 2 (June 28)

\*\*From 8:00, coffee service and continental breakfast available in meeting space (420 E. Superior St., Chicago, IL 60611)

### 8:30-8:45 am: AHA Programming—How Can We Help You?

James Grossman, Kevin Boyle, Emily Swafford

### 8:45-9:45 am: Plenary: Equity and Inclusion

Tyler Stovall, Liz Lehfeld, Jeff McClurken

Topics to discuss:

- What is the role of the chair in working toward equity and inclusion, including race and gender, in the following arenas?
  - Recruiting and training faculty
  - Students
  - Expanding pipeline

15 min break

#### 10:00-10:30 am: Introduction to Enrollments

Elizabeth Lehfeldt

15 min break

# 10:45-11:45 am: Breakout Session IV: Enrollments

Breakout out by institution type

- PhD-granting: Tyler Stovall
- Public non-PhD granting: Elizabeth Lehfeldt
- Liberal arts college: Jeff McClurken
- *Note:* Participants should feel free to attend the break out group that suits their needs for each institution break out.

#### Topics to discuss:

- Communicating value of history degree and marketing the major
- Strategies to manage outside pressures: from administrators, curricular changes, etc
- How to target specific audiences
- Mobilizing digital resources
- General recruitment strategies



12:00-1:00 pm: Lunch (provided onsite)

1:00-2:00 pm: Breakout Session V: Topics Suggested by Lightning Round

15 min break

2:15-3:00 pm: Closing Plenary: Professional Identity & Career Paths

Elizabeth Lehfeldt, Jeffrey McClurken, Tyler Stovall